Main content

An Algorithm for Continuous Piecewise Linear Bounding of Discrete Time Series Data

Show full item record

Title: An Algorithm for Continuous Piecewise Linear Bounding of Discrete Time Series Data
Author: Skelton, Andrew; Willms, Allan R.
Abstract: An algorithm for enclosing a given set of time series data inside a continuous piecewise linear band of varying height subject to certain constraints is presented. The band is defined by two piecewise linear curves that lie above and below the data respectively. Segments of these curves are constrained to start and end at one of the data points, and those whose slope does not lies between its neighbours' slopes are required to be at least as wide as a user-specified value. The algorithm yields a band which accurately preserves the general trends of the data, while enclosing the inherent measurement noise. This band is typically obtained in $O(n\log K)$ time, where $n$ is the number of data points and $K$ is the number of linear segments. The algorithm is described and its capabilities are tested on four data sets. Comparisons are made with alternative algorithms.
Date: 2014
Rights: Attribution-NonCommercial-NoDerivs 2.5 Canada
Terms of Use: All items in the Atrium are protected by copyright with all rights reserved unless otherwise indicated.
Related Publications: BIT. Numer Math 54 (4) pp. 1155-1169

Files in this item

Files Size Format View Description
SkWi14_postprint.pdf 1.098Mb PDF View/Open Main article - post print

This item appears in the following Collection(s)

Show full item record

Attribution-NonCommercial-NoDerivs 2.5 Canada Except where otherwise noted, this item's license is described as Attribution-NonCommercial-NoDerivs 2.5 Canada